Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 55, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2004, 3:29 AM CDT for Jackson County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2004, 3:29 AM CDT (08:29 UTC)
- Expired
- May 22, 2004, 4:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jackson County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 3:56 AM CDT | HAIL 1 | Bellevue, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:05 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.5 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
124
WUUS53 KDVN 220829
SVRDVN
IAC097-220900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN EAST CENTRAL IOWA
* UNTIL 400 AM CDT
* AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF LA MOTTE
TO 11 MILES WEST OF HURSTVILLE...OR ALONG A LINE EXTENDING FROM 11
MILES SOUTHWEST OF DUBUQUE TO 12 MILES WEST OF MAQUOKETA...AND
MOVING EAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LA MOTTE...HURSTVILLE AND FULTON BY 335 AM CDT
ANDREW BY 340 AM CDT
SPRINGBROOK AND BELLEVUE BY 345 AM CDT
SPRAGUEVILLE BY 350 AM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4207 9065 4211 9088 4222 9086 4229 9079
4228 9066 4235 9066 4234 9043 4220 9040
4205 9039
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:10 PM CDT, 11 hours 19 minutes earlier.
Area forecast discussion, May 21, 4:10 PM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 410 PM CDT FRI MAY 21 2004 .SYNOPSIS... WILL KEEP SHORT DUE TO IMPENDING WX. LARGE TEMPERATURE GRADIENT ACROSS THE FORECAST AREA EARLIER TODAY...RANGING FROM UPPER 40S NORTHEAST TO NEAR 80 SOUTHWEST...HAS NOW EASED OFF A BIT...RANGING FROM NEAR 70 NORTH TO THE UPPER 80S SOUTH THIS AFTERNOON...RANGING FROM LOW 60S NORTHEAST TO MID 80S SOUTHWEST. BASED TO TEMPS AND WINDS...WARM FRONT EXTENDS FROM IOWA CITY TO NORTH OF GALESBURG. BASED ON PRESSURE FIELD...IS ABOUT 50 MILES NORTH. FLOW OFF LAKE MICHIGAN...WHICH HAD RETARDED FRONT EARLIER...HAS NOW VEERED TO THE SOUTHEAST...THUS ELIMINATING INFLUENCE. SEVERE THUNDERSTORMS NORTHWEST PORTION OF FORECAST AREA...AHEAD OF A STRONG VORT MAX...ARE RIDING EAST SOUTHEAST ALONG FRONT. .SHORT TERM...(TONIGHT THROUGH SUNDAY) MODELS AGREE ON WARM FRONT LIFTING NORTH OF THE FORECAST AREA THIS EVENING. LATER TONIGHT...A VORT MAX WILL SKIRT THE NORTH AGAIN... WITH 700MB VVS. THE FRONT SINKS BACK INTO THE EXTREME NORTHERN PORTION OF THE FA ON SATURDAY...LIFTING BACK NORTH AGAIN SATURDAY NIGHT AS A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT MOVES THRU SUNDAY EVENING...WITH THE ETA PUSHING A LEAD TROF THRU MIDDAY...AND THE AVN HOLDING OFF WITH THE PRIMARY FRONT LATE EVENING. A 500MB SHORT WAVE PASSES OVERHEAD SUNDAY NIGHT. STRONG VORTS MOVE THRU AGAIN SATURDAY NIGHT AND SUNDAY. && .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ANOTHER COLD FRONT WILL MOVE THRU THE FA MONDAY NIGHT...BRINGING ADDITIONAL COOLING AND A CHANCE OF CONVECTION. A 500MB SHORT WAVE MOVES OVERHEAD TUESDAY NIGHT WITH A VORT...BRINGING THE COOLEST THICKNESS FOR THE NEXT 7 DAYS. THURSDAY AND FRIDAY WILL SEE WEAK SURFACE TROFFING ACROSS THE FA. WILL KEEP CLOSE TO CURRENT FORECAST. SEVERAL FORECAST CHANCES THRU THE NEXT WEEK...WITH THE NORTH BEING FAVORING THRU SATURDAY NIGHT... THEN EQUAL CHANCES NORTH TO SOUTH AFTER THAT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...TORNADO WATCH UNTIL 10 PM FOR NORTHERN AND CENTRAL COUNTIES. IL...TORNADO WATCH UNTIL 10 PM FOR ROCK ISLAND COUNTY. MO...NONE. && REA
Hazardous weather outlook, May 21, 6:00 AM CDT, 21 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 AM CDT FRI MAY 21 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 600 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND GUSTS UP TO 60 MPH MAY ALSO OCCUR. AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA AS A COLD FRONT PUSHES IN FROM THE WEST. THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY... BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. 12
In the hours before
Local storm report, May 22, 2:41 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 AM HAIL INDEPENDENCE 42.47N 91.89W
05/22/2004 0.75 INCH BUCHANAN IA EMERGENCY MNGR
0230 AM HAIL VINTON 42.16N 92.03W
05/22/2004 0.25 INCH BENTON IA TRAINED SPOTTER
0230 AM HAIL MOUNT AUBURN 42.26N 92.09W
05/22/2004 0.25 INCH BENTON IA TRAINED SPOTTER
&&
TASLocal storm report, May 22, 3:06 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0303 AM HAIL LUZERNE 41.91N 92.18W
05/22/2004 0.25 INCH BENTON IA EMERGENCY MNGR
&&
TASLocal storm report, May 22, 3:12 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0306 AM TSTM WND GST DYERSVILLE 42.48N 91.12W
05/22/2004 60 MPH DUBUQUE IA EMERGENCY MNGR
TREES DOWN
&&
TASThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:48 AM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 42 min |
| May 22, 3:21 AM CDT | Flash Flood Warning | DVN | Delaware, Dubuque | 6 hr |
| May 22, 3:40 AM CDT | Flash Flood Warning | DVN | Benton, Linn | 6 hr |
| May 22, 3:55 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 65 min |
| May 22, 9:14 AM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 76 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.